Welcome to the Delta Care Rx Blog

The contents of this blog contain topics relevant to end of life care written by our own hospice clinical pharmacists. Continue to check this site regularly for the newest post or subscribe to the RSS feed below.
Lori Osso-Connor, PharmD, CGP

Serotonin Syndrome in the Elderly

Serotonin Syndrome or serotonin toxicity occurs when there is overstimulation of the peripheral and central serotonin receptors which causes serotonin to accumulate in the body. Increased serotonin levels can occur through the following mechanisms: increased serotonin production, inhibition of serotonin reuptake, inhibition of serotonin metabolism, increased serotonin release, and/or stimulation of the serotonin receptor. Any medication or combination of medications that can increase the concentration of serotonin can cause serotonin syndrome. The medications most likely to be involved in contributing to serotonin syndrome include selective serotonin reuptake inhibitors (SSRIs), serotonin norepinephrine reuptake inhibitor (SNRIs), tricyclic antidepressants (TCAs) or serotonin modulator antidepressants (trazodone).

SSRIs are often used in the treatment of depression. The elderly population is at increased risk of experiencing depression due to disability, co-morbid conditions, and/or the death of loved ones. Therefore, the use of antidepressants in the elderly is common. SSRIs exert their effect by blocking the reuptake of CNS neuron serotonin in the brain. Some examples of SSRIs include: Prozac (fluoxetine), Paxil (paroxetine), Celexa (citalopram), Lexapro (escitalopram), and Zoloft (sertraline).

Serotonin syndrome is often underdiagnosed and clinicians must be aware and identify early symptoms. Serotonin syndrome is diagnosed through clinical symptoms. The hallmark feature of serotonin syndrome is agitation. The common signs are usually a triad of features including: neuromuscular excitation (clonus, rigidity, hyperreflexia), autonomic stimulation (tachycardia, fever, sweating, diarrhea, hypertension), and changes in mental status (confusion, agitation, coma). The Hunter Serotonin Toxicity Criteria is recommended for diagnosing serotonin syndrome.

Serotonin syndrome may occur within minutes to hours of use of the offending medication(s). The severity could range from mild to severe, even resulting in death. Treatment consists of discontinuing the causative medication. Diazepam has been used to decrease hypertonicity. Serotonin antagonists such as cyproheptadine and chlorpromazine also have been used.
It is important for the pharmacist to be aware of medications that have the potential to cause serotonin syndrome and recognize to the signs and symptoms associated with it.

Medication Class Examples
Selective Serotonin Reuptake Inhibitors (SSRIs) citalopram (Celexa), fluoxetine (Prozac), fluvoxamine (Luvox), olanzapine/fluoxetine (Symbyax), paroxetine (Paxil)
Selective Serotonin and Norepinephrine Reuptake Inhibitors (SNRIs) duloxetine (Cymbalta), sibutramine (Meridia), venlafaxine (Effexor)
Triptans

almotriptan (Axert), eletriptan (Relpax), frovatriptan (Frova), naratriptan (Amerge), rizatriptan (Maxalt), sumatriptan (Imitrex),

zolmitriptan (Zomig)

Miscellaneous

Medications- buspirone (Buspar), carbamazepine (Tegretol), cocaine, cyclobenzaprine (Flexeril), Fentanyl, 5-hydroxytryptophan, linezolid (Zyvox), lithium, L-tryptophan, meperidine (Demerol), methadone (Dolophine), methamphetamine (Desoxyn), methylene blue, metoclopramide (Reglan), mirtazapine (Remeron), ondansetron (Zofran), phenelzine (Nardil), selegiline (Eldepryl), St. John’s wart, tramadol (Ultram), tranylcypromine (Parnate), trazodone (Oleptro), valproic acid

Medication Classes- Ergot alkaloids, Tricyclic antidepressants

 


References:
1. Brown, Charles. "Drug-Induced Serotonin Syndrome." U.S. Pharmacist 17 Nov. 2010: Web. 27 Aug. 2015. 
2. Nguyen, Timothy, and Billy Sin. "A Case of an Older Adult Patients and Drugs Associated with Serotonin Syndrome." The Consultant Pharmacist 30.8 (2015): 455-57. 

Continue reading
671 Hits